Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Charleston, SC

July 6, 2017Long County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 6, 2017, 4:02 PM EDT for Long County, Tattnall County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 4:02 PM EDT (20:02 UTC)
Expired
Jul 6, 2017, 4:30 PM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Long County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 122 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS52 KCHS 062002
SVRCHS
GAC183-267-062100-
/O.NEW.KCHS.SV.W.0074.170706T2002Z-170706T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
402 PM EDT THU JUL 6 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Long County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 500 PM EDT

* At 402 PM EDT, a severe thunderstorm was located 13 miles northeast
  of Surrency, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Glennville, Mendes and Donald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3212 8208 3204 8183 3199 8180 3198 8178
      3195 8175 3174 8191 3176 8192 3176 8195
      3179 8195 3179 8199 3182 8202 3181 8203
      3186 8211 3190 8211 3189 8213 3191 8213
      3190 8215
TIME...MOT...LOC 2002Z 215DEG 10KT 3186 8204 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
235 
WWUS52 KCHS 062018
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
418 PM EDT THU JUL 6 2017

GAC183-267-062100-
/O.CON.KCHS.SV.W.0074.000000T0000Z-170706T2100Z/
Long GA-Tattnall GA-
418 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR LONG AND TATTNALL COUNTIES...

At 418 PM EDT, a severe thunderstorm was located 14 miles southeast
of Reidsville, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Glennville, Mendes, Lynn, Five Points and Donald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3212 8208 3204 8183 3199 8180 3198 8178
      3195 8175 3174 8191 3176 8192 3176 8195
      3179 8195 3179 8199 3182 8202 3181 8203
      3186 8211 3190 8211 3189 8213 3191 8213
      3190 8215
TIME...MOT...LOC 2018Z 215DEG 10KT 3190 8201 

HAIL...0.75IN
WIND...60MPH
 
$$
749 
WWUS52 KCHS 062030
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
430 PM EDT THU JUL 6 2017

GAC183-267-062039-
/O.CAN.KCHS.SV.W.0074.000000T0000Z-170706T2100Z/
Long GA-Tattnall GA-
430 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR LONG AND TATTNALL COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3212 8208 3204 8183 3199 8180 3198 8178
      3195 8175 3174 8191 3176 8192 3176 8195
      3179 8195 3179 8199 3182 8202 3181 8203
      3186 8211 3190 8211 3189 8213 3191 8213
      3190 8215
TIME...MOT...LOC 2026Z 215DEG 10KT 3193 8199 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 6, 3:59 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
359 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Atlantic high pressure will prevail through Friday. A weak cold
front will then approach the area Saturday into Sunday.
Atlantic high pressure will return early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Until Sunset: Radar shows an area of showers and thunderstorms
moving/developing across portions of southeast GA. Temperatures
well into the mid 90s combined with dew points inching towards
the mid 70s has given the atmosphere ample instability. SPC
Mesoscale Analysis shows MLCAPEs approaching 3,000 J/kg in this
area with steep low-level lapse rates. This is even before the
sea breeze, currently near the coast, has fully marched inland.
CAMs continue to indicate that isolated to scattered
showers/thunderstorms will develop near the sea breeze over the
next few hours. DCAPEs are forecasted to remain between
1,200-1,400 J/kg during at this time, meaning the strongest
storms could generate damaging wind gusts.

Tonight: Convection will dissipate during the late evening
hours. The mid-level ridge with its east to west axis aligned
just south of our area will is expected to lead to dry
conditions overnight. The combination of thickness values, SW
winds, and some debris clouds from earlier convection should
limit cooling. Lows will range from the mid 70s far inland to
near 80 degrees at the beaches.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday and Saturday: Atlantic high pressure will gradually retreat
over the western Atlantic while low pressure shifts over the Mid-
Atlantic states and enhances a piedmont trough inland. The overall
trend will favor warm conditions and slightly greater coverage of
showers/thunderstorms through the weekend, particularly over inland
areas of Southeast South Carolina Friday afternoon/evening, then
over much of the area Saturday afternoon/evening well ahead of a
weak cold front slowly approaching from the northwest. Despite
fairly poor mid-lvl lapse rates, lifted index values between -4 to
-7 C, SBCAPE around 2500 J/kg, DCAPE between 1800-2000 J/kg and
PWATs up to 2.0 inches could support a few stronger pulse/multicell
type thunderstorms capable of producing damaging wind gusts along
and south of the approaching front Saturday afternoon/evening.
Overall, high temps should peak in the mid 90s away from the
immediate coast each afternoon. Overnight lows will be mild, ranging
in the mid/upper 70s.

Sunday: A weak cold front will attempt to push into the region, but
could stall and/or dissipate near the area to start off next week.
Given a slight uptick in forcing, PWATs remaining near 2.0 inches
and SBCAPE between 2000-2500 J/kg over coastal areas and much of
Southeast Georgia, chances of showers/thunderstorms will remain in
the forecast. Greatest chances of precip appear to be in Southeast
Georgia along the coast. High temps should be a degree or two cooler
than previous days given greater cloud cover associated with
shower/thunderstorm activity. In general, afternoon highs will peak
in the low 90s away from the immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The weak cold front will dissipate by Monday as Bermuda high
rebuilds through much of next week. Weak upper troughing may
allow for slightly more diurnal convection. Temperatures will
be near normal.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CHS: VFR. There is a small risk of a shower or thunderstorm
into this evening, but not enough confidence to warrant
inclusion in the current TAF. Additionally, any wind gusts are
expected to end around 01Z as the atmosphere stabilizes.

SAV: VFR. There is a risk of a shower or thunderstorm into this
evening. Amendments to the TAF may be needed to include VCTS
and/or TEMPO flight restrictions. But this will be highly dependent
on radar trends over the next 2-3 hours. The risk for storms will
diminish overnight.

Extended Aviation Outlook: Brief flight restrictions are possible
during showers/thunderstorms at both KSAV and KCHS, mainly in
afternoon/evening hours.

&&

.MARINE...
Tonight: A cold front will move southward from the Ohio River
Valley to the Tennessee Valley. This approaching feature will
interact with surface high pressure centered over the western
Atlantic, causing a slight increase in the pressure gradient. S
to SW winds are forecast to strengthen to 15-20 kts, especially
across AMZ350. Gusts could approach 25 kt there at times,
especially beyond 15 nm. But the duration and areal coverage is
not expected to be high enough to warrant a Small Craft
Advisory. Seas should build to 3-4 ft, highest further offshore.

Friday through Tuesday: Winds/seas should remain below Small Craft
Advisory levels through the period while Atlantic high pressure
prevails. However, a slight pinching of the gradient could support
wind gusts as high as 20-25 kts and seas up to 4-5 ft in northern SC
waters Friday evening/night well ahead of a cold front that attempts
to reach coastal waters late Saturday into Sunday. Atlantic high
pressure should then dominate the pattern early next week. In
general, south/southwest winds will peak near 15-20 kts over most
waters, then gradually improve to 10-15 kt early next week. Seas
will range between 2-4 ft this weekend, then slowly subside to 1-3
ft early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 6, 3:25 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
325 PM EDT Thu Jul 6 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-071930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
325 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 6, 11:29 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1129 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND DMG     1 SE PORT WENTWORTH     32.14N  81.16W
07/05/2017                   CHATHAM            GA   EMERGENCY MNGR

            CHATHAM EMERGENCY MANAGEMENT REPORTED MINOR ROOF DAMAGE
            TO TRAILER OF BUSINESS ON GRANGE ROAD.

&&

EVENT NUMBER CHS1700397

TIMTE
Special weather statement, Jul 6, 3:53 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
353 PM EDT THU JUL 6 2017

GAZ114-137-062045-
Tattnall-Long-
353 PM EDT THU JUL 6 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...

At 353 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Glennville, or 12 miles
northeast of Surrency, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Reidsville, Glennville, Gordonia Altamaha State Park and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3204 8221 3218 8217 3195 8176 3178 8198
      3182 8202 3181 8203 3187 8211 3191 8213
      3190 8215 3191 8222 3194 8222
TIME...MOT...LOC 1953Z 203DEG 12KT 3185 8206

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:14 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty, Long61 min
Jul 5, 8:56 PM EDTSpecial Weather StatementCHSChatham49 min
Jul 5, 9:10 PM EDTSpecial Weather StatementCHSCandler35 min
Jul 5, 9:30 PM EDTSevere Thunderstorm WarningCHSChatham32 min
Jul 6, 3:53 PM EDTSpecial Weather StatementCHSTattnall52 min
Jul 6, 6:10 PM EDTSpecial Weather StatementCHSLiberty50 min
Jul 6, 6:20 PM EDTSpecial Weather StatementCHSChatham40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.